Vol. 17, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Characterization of the subdifferentials of convex functions

Ralph Tyrrell Rockafellar

Vol. 17 (1966), No. 3, 497–510

Each lower semi-continuous proper convex function f on a Banach space E defines a certain multivalued mapping ∂f from E to E called the subdifferential of f. It is shown here that the mappings arising this way are precisely the ones whose graphs are maximal “cyclically monotone” relations on E × E, and that each of these is also a maximal monotone relation. Furthermore, it is proved that ∂f determines f uniquely up to an additive constant. These facts generally fail to hold when E is not a Banach space. The proofs depend on establishing a new result which relates the directional derivatives of f to the existence of approximate subgradients.

Mathematical Subject Classification
Primary: 46.45
Secondary: 47.80
Received: 7 January 1965
Published: 1 June 1966
Ralph Tyrrell Rockafellar